Georgia, 2009

Damaging Winds in Georgia, February 28, 2009

February 28, 2009 · NWS TAE · 10 events in 8 counties and zones

Severe thunderstorms were responsible for numerous reports of wind damage across portions of southwest and south central Georgia. A funnel cloud was sighted north of Valdosta along Interstate 75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms were responsible for numerous reports of wind damage across portions of southwest and south central Georgia. A funnel cloud was sighted north of Valdosta along Interstate 75.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 28, 9:25 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 28, 9:25 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EST SAT FEB 28 2009

.DISCUSSION...AT 9AM EST...THE LATEST MSAS ANALYSIS SHOWS A SURFACE
LOW JUST NORTH OF MONTGOMERY WITH A SOUTHWEST TRAILING COLD FRONT
THROUGH SOUTHERN LOUISIANA. MOST CONVECTION HAS SKIRTED JUST TO THE
NORTH OF OUR CWA EARLY THIS MORNING BUT THAT WILL CHANGE BY LATE
MORNING INTO THE AFTERNOON AS THE COLD FRONT PRESSES FURTHER TO THE
SOUTH AND EAST. WE ARE STILL EXPECTING AN ACTIVE DAY WITH THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. MOST LIKELY WE ARE
GOING TO HAVE TO UPDATE ZONES TO INCLUDE AT LEAST A PORTION OF OUR
CWA IN A CONVECTIVE WATCH BEFORE THE SCHEDULED LATE AFTERNOON
ISSUANCE. OTHERWISE...NO CHANGES TO GRIDS OR ZONES ANTICIPATED.

.AVIATION...BUSY TAFS THIS MORNING WITH IFR CIGS WEST OF
APALACHICOLA RIVER IN ADVANCE OF RAPIDLY APPROACHING COLD FRONT.
EAST OF APALACHICOLA RIVER...CIGS ARE AT MVFR LEVELS.  MOST OF THE
WORST WEATHER REMAINS NORTH OF OUR AREA ACROSS CENTRAL AL...MS AND
GA ALONG A WARM FRONT WHERE RAIN AND TSTMS HAVE BEEN GOING ALL NIGHT
LONG. SEVERE TSTMS CONTINUE TO DEVELOP NEAR THE WARM FRONT THIS
MORNING.  THE COLD FRONT...NOW IN CENTRAL MS...WILL STRENGTHEN AND
MOVE RAPIDLY EAST TODAY AS A VERY STRONG UPPER LEVEL STORM SYSTEM
DEEPENS ACROSS ALABAMA AND GEORGIA IN THE NEXT 12 HOURS. STRONG
TSTMS WILL CONTINUE DEVELOP OUT AHEAD OF THE COLD FRONT INCREASING
IN COVERAGE FURTHER SOUTH AND EAST ACROSS THE AREA THIS AFTERNOON
FROM NW TO SE AS DAY PROGRESSES.  PRE-FRONTAL SHOWERS AND TSTMS WILL
REACH KDHN AND KABY THIS MORNING AND KPFN AND KTLH EARLY
AFTERNOON.   BREEZY DAY WITH 12 TO 15 KT WINDS FROM THE SOUTH TO
SOUTHWEST AND GUSTS UP TO 25 KNOTS. THE MAIN FRONT WITH POSSIBLE
HAIL AND STRONG WINDS AND A SHARP WIND SHIFT TO THE NORTHWEST...WILL
PUNCH THROUGH KDHN LATE THIS AFTERNOON AND KPFN AND KTLH THIS
EVENING AND EASTWARD THROUGH VALDOSTA OVERNIGHT. HOWEVER...CIG
RESTRICTIONS AND SCT SHWRS WILL LINGER BEHIND THE FRONT WELL INTO
SUNDAY AS THIS POTENT UPPER LEVEL DISTURBANCE PASSES OVER THE
REGION.

&&

.MARINE...WINDS AND SEAS WERE WELL BELOW ADVISORY CONDITIONS THIS
MORNING...AND THIS WILL LIKELY CONTINUE THROUGH THE DAY BASED ON THE
LATEST NUMERICAL GUIDANCE. HOWEVER...ADVISORY CONDITIONS WILL BEGIN
LATER TONIGHT BEHIND THE COLD FRONT...AND CONTINUE THROUGH SUNDAY. IN
FACT...FREQUENT GUSTS TO GALE FORCE ARE LIKELY SO WE WILL ISSUE A
GALE WATCH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...GALE WATCH TONIGHT AND SUNDAY.

&&

LANIER/BARRY
Hazardous weather outlook, Feb 28, 6:03 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 AM EST SAT FEB 28 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
603 AM EST SAT FEB 28 2009 /503 AM CST SAT FEB 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

...GALE WATCH TONIGHT AND SUNDAY...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CAN NOT BE RULED OUT. THERE IS A HIGH RISK OF RIP CURRENTS TODAY
ALONG THE FLORIDA PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS WILL END FROM WEST TO EAST EARLY SUNDAY MORNING.
LIGHT RAIN WILL LINGER INTO SUNDAY AFTERNOON...ESPECIALLY IN
GEORGIA AND ALABAMA. THERE MAY BE ENOUGH COLD AIR FOR SOME OF THE
RAIN TO MIX WITH OR CHANGE TO LIGHT SNOW...MAINLY FROM ALBANY AND
DOTHAN NORTHWARD. NO SNOW ACCUMULATION IS EXPECTED DUE TO THE
RELATIVELY WARM GROUND TEMPERATURES. WINDY CONDITIONS ARE
EXPECTED...WITH GUSTS TO GALE FORCE OVER THE COASTAL WATERS. FAIR
WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK...WITH A LIGHT
FREEZE POSSIBLE MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Feb 28, 11:16 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EST SAT FEB 28 2009

GAZ120-122-281645-
QUITMAN-RANDOLPH-
1116 AM EST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR QUITMAN AND RANDOLPH
COUNTIES...

* UNTIL 1145 AM EST

AT 1114 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GEORGETOWN...MOVING EAST AT
45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Feb 28, 11:48 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 AM EST SAT FEB 28 2009

ALZ065-281730-
COFFEE-
1048 AM CST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 1130 AM CST

AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF EODA...OR 10 MILES WEST OF
ELBA...MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  ELBA BY 1055 AM CST.
  NEW BROCKTON BY 1105 AM CST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Feb 28, 12:23 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1223 PM EST SAT FEB 28 2009

ALZ065-066-281815-
COFFEE-DALE-
1123 AM CST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COFFEE AND DALE
COUNTIES...

* UNTIL 1215 PM CST

AT 1118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARITON TO ENTERPRISE
TO ESTOTHEL...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF OZARK
TO ENTERPRISE TO 9 MILES SOUTHWEST OF ELBA...MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Feb 28, 1:14 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EST SAT FEB 28 2009

ALZ068-069-281845-
GENEVA-HOUSTON-
1214 PM CST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GENEVA AND HOUSTON
COUNTIES...

* UNTIL 1245 PM CST

AT 1209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
WEBB TO TAYLOR...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF
HEADLAND TO 9 MILES WEST OF DOWNTOWN DOTHAN...MOVING EAST AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Feb 28, 1:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EST SAT FEB 28 2009

GAZ142-281900-
EARLY-
130 PM EST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY COUNTY...

* UNTIL 200 PM EST

AT 1228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBIA...OR 11 MILES WEST OF BLAKELY...
MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

52-LANIER
Special weather statement, Feb 28, 1:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM EST SAT FEB 28 2009

ALZ068-069-FLZ007>011-281945-
COASTAL WALTON-GENEVA-HOLMES-HOUSTON-INLAND
WALTON-JACKSON-WASHINGTON-
1238 PM CST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GENEVA...HOLMES...
HOUSTON...JACKSON...WALTON AND WASHINGTON COUNTIES...

* UNTIL 145 PM CST

AT 1231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
COTTONWOOD TO 8 MILES NORTHWEST OF DE FUNIAK SPRINGS...MOVING EAST AT
40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
February 28, 2:20 PM EST
Where
Dougherty County, 2.23 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.595, -84.194

A few large trees were down on the 1800 block of Dawson Road. At Dawson Road and Greenwood Drive, the top of a large pine tree snapped and downed power lines and shattered a nearby street lamp.

Thunderstorm Wind, Tift

When
February 28, 3:05 PM EST
Where
Tift County, 0.66 mi WNW of Ty Ty
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
31.473, -83.650

Several roofs were damaged and vehicles were overturned. Trees and power lines were also down, with power outages and traffic lights out.

Thunderstorm Wind, Worth

When
February 28, 3:05 PM EST
Where
Worth County, 4.91 mi E of Sumner
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.489, -83.658

A few roofs were blown off homes and trees were down on Ty Ty Sycamore Road.

Thunderstorm Wind, Tift

When
February 28, 3:10 PM EST to 3:12 PM EST
Where
Tift County, Tifton to 1.77 mi E of Tifton
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.450, -83.500

Several trees were blown down. A shed at Veazey Farms was destroyed. Power lines were suspended above a home on Leeann Drive when the pole snapped in half. A pine tree fell on power lines at another home on the same street.

Thunderstorm Wind, Berrien

When
February 28, 3:23 PM EST
Where
Berrien County, 2.04 mi NW of Alapaha
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.399, -83.247

Several trees were down across U.S. Highway 82 at Mile Marker 12.

Thunderstorm Wind, Decatur

When
February 28, 3:30 PM EST
Where
Decatur County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.900, -84.570

Several trees were down.

Thunderstorm Wind, Grady

When
February 28, 3:48 PM EST
Where
Grady County, 7 mi N of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.971, -84.200

Several trees were down.

Funnel Cloud, Lowndes

When
February 28, 6:23 PM EST
Where
Lowndes County, 1.44 mi NNW of I-75 at Exit 22
Reported by
Law Enforcement
Coordinates
30.908, -83.361

A funnel cloud was sighted on Interstate 75 at Mile Marker 23.

Thunderstorm Wind, Lee

When
February 28, 6:55 PM EST
Where
Lee County, 1 mi N of Leesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.744, -84.170

A mobile home was moved off its foundation.

Thunderstorm Wind, Worth

When
February 28, 7:30 PM EST
Where
Worth County, 7.13 mi NE of Doles
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.779, -83.802

A roof was lifted off a home on Gleaton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154943, 154944, 154945, 154946, 154947, 154948, 154949, 154950, 154951, 154952.